Health Risks of Rockstar Energy Drink
Written by Faith Anderson on November 26, 2012
Side Effects and Deaths Linked to Energy Drinks
According to the latest reports, users of Rockstar energy drink have reported various health problems to the FDA, including nausea, vomiting and increased heart rate, which resulted in the hospitalization of at least four people. In at least one incident, a Rockstar user suffered a cerebrovascular complication that resulted in disability. As yet, no deaths have been reported in connection with Rockstar energy drinks, but at least five deaths have been linked to Monster beverages, and 13 deaths have been associated with 5-Hour energy drinks, which come in two-ounce “shot” form. Unfortunately, some estimates indicate that the actual number of adverse events connected to the energy drinks may be ten times the number reported to the FDA, as many consumers don’t know that they can submit a report, or how to go about doing so.
Wrongful Death Lawsuit Filed Against Monster
Serious concerns about the safety of the popular energy drinks has increased significantly since a recent wrongful death lawsuit was filed against the makers of Monster energy drink. The complaint was brought by the family of a 14-year-old girl who experienced a fatal cardiac arrest after drinking two cans of Monster energy drink within a 24-hour period. According to health experts at the FDA, the energy drinks could be causing consumers to suffer a potentially deadly caffeine overdose, due to the high amounts of caffeine contained in each beverage. Research suggests that caffeine overdose can result in life-threatening side effects like heart attack, cardiac arrhythmia and even death with doses ranging from 200 to 400 milligrams. A two-ounce bottle of 5-Hour energy contains roughly 215 milligrams of caffeine, and a 24-ounce can of Monster contains about 240 milligrams.
ER Visits for Caffeine Overdoses on the Rise
As energy drinks become more and more popular among teens and young adults, sales for the caffeinated beverages have skyrocketed 240% between 2004 and 2009. During that same time, the number of emergency room visits involving caffeine overdoses increased from 1,128 in 2005 to 16,055 in 2008, and approximately 56% of those individuals were between 12 and 25 years old. Symptoms of caffeine overdose typically include nausea, dizziness, anxiety, feeling jittery, and sometimes vomiting, and are best prevented by consuming adequate amounts of water and staying hydrated. A report published in 2008 suggested that additional information needs to be provided to consumers regarding the risk of health problems with energy drinks, with labels clearly stating the amount of caffeine in the product and warning about potentially harmful side effects.